Tornadoes · United States · Florida · 2001

F1 tornado, Wausau, Florida, October 13, 2001

This F1 tornado ran 2.7 miles across Washington County on October 13, 2001, touching down at 11:00 PM CDT and reaching 100 yards wide. It killed nobody, and did $300,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
October 13, 2001
Touchdown
11:00 PM CDT (04:00 UTC)
Path length
2.7 miles (4.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$300,000
County
Washington County
Touchdown point
30.630, -85.480
Lift-off point
30.700, -85.500
Record number
490

What the Weather Service recorded

An F1 tornado touched down just south of Gilberts Mill and produced a damage path across Gilberts Mill Road, Highpocket Lane and Stewart Road, before it lifted a half-mile north of Stewart Road. The tornado destroyed a few barns, a pump house, and a mobile home, and damaged a few homes, barns, a church and a business. It also uprooted several trees and downed a few power lines. Stewart Road was closed due to debris and trees. Reported by the Washington County EMA.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

11 minutes of warning. NWS TAE issued a tornado warning for this county at 03:49 UTC, 11 minutes before the tornado touched down, in force until 04:30 UTC.

Issued (UTC)ExpiredProductOffice
03:12 UTC03:45 UTCTornado WarningTAE
03:49 UTC04:30 UTCTornado WarningTAE

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 00:37 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Oct 13, 10:05 PM CDT, 55 minutes earlier.

Area forecast discussion, Oct 13, 10:05 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1105 PM EDT SAT OCT 13 2001

...UPDATED FOR NEW TORNADO WATCH AREA...
...TORNADO WATCH IN EFFECT UNTIL 1 AM CDT (2 AM EDT) FOR SOUTHEAST
ALABAMA AND FLORIDA COUNTIES EAST TO APALACHICOLA RIVER...

CURRENTLY KEVX RADAR INDICATING 2 N-S LINES OF LINE OF CONVECTION.
1ST LINE FROM GULF N THRU FLA-ALA BORDER N TO JUST W OF MONTGOMERY
ALA AND BEYOND. LINE TRANSLATING EWD AROUND 25 MPH WHICH SHUD PUT IT
ACROSS PANAMA CITY AROUND MIDNIGHT AND TALLAHASSEE DURING PRE-DAWN
HOURS. 2ND LINE FROM E OF MOBILE N TOWARDS DEMOPOLIS ALA. 1ST LINE
SHOWS WEAKENING LAST FEW HOURS WITH STRONGEST CONVECTION MOVING N
AROUND 25 MPH OVER OFFSHORE WATERS AND ESPECIALLY IN BOWING ABOUT 90
MILES SE OF PENSACOLA. CONVERSELY...2ND LINE SHOWS SOME STRENGTHENING
IN AREA OF LOW LEVEL JET AND INFLUX OF JUICY TROPICAL AIR.

RADAR INDICATES THAT DECREASING ACTIVITY AHEAD OF 1ST SQUALL DUE IN
PART TO INCREASG INTERACTION WITH DRIER MORE STABLE AIR (FARTHER
FROM LOW LEVEL JET) AS IT APPROACHES GEORGIA AND ERN PANHANDLE AS
WELL AS LOSS OF DIURNAL HEATING. THIS REFLECTED IN NOW MORE
UNIDIRECTIONAL WINDS IN TLH VAD WIND PROFILE. THIS MAY REDUCE THREAT
OF TORNADOS BUT WITH LOW LEVEL WINDS (LESS THAN 1000 FEET)
APPROACHING 40 KTS AND BOTH LINES MOVING EWD..EXPECT MIXING DOWN OF
WINDS TO SURFACE FOR INCREASG CHANCES FOR DAMAGING WINDS OVERNIGHT
INTO SUN MORNING. THUS SPC HAS ISSUED TORNADO WATCH UNTIL 2 AM EDT
91 AM CDT) FOR ALL OF SOUTHEAST ALABAMA AND FLORIDA EAST TO THE
APALACHICOLA RIVER. THIS OVERLAPS AREA OF SLIGHT RISK.

EARLIER THIS EVENING...UPSTREAM TROF OVER LOWER MS VALLEY WAS
DIGGING PREVENTING SQUALL LINES FROM MAKING RAPID PROGRESS. HOWEVER
RECENT PIX SHOW THAT SHORT WAVE ERN TX/WRN LOUISIANA APPEARS TO BE
HAVE TAKEN ON NEGATIVE TILT LAST FEW HOURS AS IT LIFTS AND
ACCELERATES NEWD DECREASING UPR DYNAMICS AVAILABLE LOCALLY. OVER THE
SHORT TERM...THIS APPEARS TO HAVE AFFECT OF PUSHING SQUALL MORE
QUICKLY EWD ACRS ERN GULF THAN SEEN EARLIER THIS EVENING. LATEST
MESO-ETA/RDR/SATELITE LOOPS CONFIRM THIS SPEEDING UP TIMING OF FRONT
BY A FEW HOURS.

MARINE:GIVEN ABOVE TIMING OF SYSS WILL MODIFY FORECAST TO DELAY
ONSET OF MOST ACTIVE CONVECTION...ESPECIALLY IN APALACH BAY.
CURRENTLY BUOYS SHOWING SLY WINDS 20 TO 25 KNOTS AND UP TO 9 FOOT
SEAS.

FIRE WX: NO CONCERNS.

.TLH...
.AL...NONE.
.GA...NONE.
.FL...SCA GMZ750-755-770-775.

BLOCK

In the hours before

Special weather statement, Oct 13, 6:22 PM CDT, 4 hours 38 minutes before
FLZ007-008-GMZ750-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
722 PM EDT SAT OCT 13 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL
MIDNIGHT (12 AM) CDT FOR WALTON COUNTY IN THE FLORIDA PANHANDLE....

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES, THAT THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PORTIONS OF
THE FLORIDA PANHANDLE AND SOUTHEAST ALABAMA. DURING THE EARLY EVENING
HOURS...A PRE-FRONTAL SQUALL LINE THAT EXTENDED ACROSS THE
MISSISSIPPI AND ALABAMA BORDER WAS MOVING EAST AROUND 15 TO 20 MPH.
NUMEROUS STORMS...SOME SEVERE...CONTINUED TO DEVELOP IN THE WARM
SECTOR AHEAD OF THE LINE. THESE STORMS WERE LIFTING NORTHWARD FROM
THE GULF COAST IN AN AREA OF STRONG LOW LEVEL SOUTHERLY WINDS AND
INTO MAINLY ALABAMA. HOWEVER THEY HAVE DISPLAYED LITTLE EASTWARD
MOVEMENT IN RECENT HOURS. THEREFORE THE WATCH HAS BEEN MODIFIED TO
INCLUDE ONLY WALTON COUNTY IN THE PANHANDLE...AND UNTIL MIDNIGHT
CDT.

DURING THE OVERNIGHT HOURS...THIS SQUALL LINE IS EXPECTED TO MOVE
EAST ACROSS ALABAMA AND WESTERN FLORIDA AND TOWARDS GEORGIA AND THE
FLORIDA BIG BEND. SHOULD THIS OCCUR...THE TORNADO WATCH MAY BE
EXTENDED NORTH AND EAST. MEANWHILE THIS SQUALL LINE IS EXPECTED TO
PRODUCE STRONG TO SEVERE THUNDERSTORM WITH DAMAGING WINDS AS THE MAIN
THREAT. ISOLATED TORNADOS CAN NOT BE RULED OUT.

SOUTHEAST TO SOUTH WINDS WILL INCREASE TO 20 TO 25 KNOTS ACROSS THE
COASTAL WATERS OF THE GULF OF MEXICO AHEAD AND ALONG THIS LINE.
THUS THE SMALL CRAFT ADVISORY REMAINS IN EFFECT. IN ADDITION...SEAS
WILL BUILD TO 6 TO 10 FEET OVERNIGHT. THEREFORE...OPERATORS OF SMALL
CRAFT ARE ENCOURAGED TO REMAIN IN PORT.

BECAUSE OF THE POTENTIAL FOR SEVERE WEATHER...SPOTTER ACTIVATION MAY
BE REQUIRED BY TONIGHT.

REMEMBER... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BLOCK
Special weather statement, Oct 13, 9:53 PM CDT, 1 hour 7 minutes before
ALZ065>069-FLZ007>015-026-GMZ750-140600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1053 PM EDT SAT OCT 13 2001

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL
1 AM CDT FOR ALL OF SOUTHEAST ALABAMA...THE FLORIDA PANHANDLE AND
THE WESTERN MOST FLORIDA BIG BEND....

THIS INCLUDES THE FOLLOWING COUNTIES
IN SOUTHEAST ALABAMA:
COFFEE...HENDY...DALE...HOUSTON AND GENEVA

IN FLORIDA:
BAY...GULF...LIBERTY...CALHOUN...HOLMES...WASHINGTON...FRANKLIN
AND JACKSON

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES, THAT THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT ACROSS SOUTHEAST
ALABAMA...THE FLORIDA PANHANDLE AND THE WESTERN MOST SECTIONS OF
THE FLORIDA BIG BEND. DURING THE LATE EVENING HOURS...A PRE-FRONTAL
SQUALL LINE THAT EXTENDED FROM FT WALTON BEACH NORTH INTO
COFFEE COUNTY ALABAMA AND BEYOND WAS MOVING EAST AROUND 15 TO 20 MPH.
A SECOND SQUALL LINE WAS LOCATED FROM JUST EAST OF PENSACOLA
NORTHWARD INTO EAST CENTRAL ALABAMA AND MOVING RAPIDLY EAST.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS...SOME STRONG TO
SEVERE...CONTINUED TO DEVELOP ALONG AND AHEAD OF THESE LINES. THESE
STORMS WERE LIFTING NORTHWARD FROM THE GULF COAST IN AN AREA OF
STRONG LOW LEVEL SOUTHERLY WINDS.

DURING THE OVERNIGHT HOURS...THIS SQUALL LINE IS EXPECTED TO MOVE
EAST ACROSS ALABAMA AND WESTERN FLORIDA AND TOWARDS GEORGIA AND THE
FLORIDA BIG BEND. IT IS EXPECTED TO WEAKEN BUT ADDITIONAL
WATCHES REMAIN POSSIBLE OVERNIGHT. THE GREATEST THREAT FROM THESE
SQUALL LINES REMAINS DAMAGING WINDS. ISOLATED TORNADOS CAN NOT BE
RULED OUT.

SOUTHEAST TO SOUTH WINDS WILL INCREASE TO 20 TO 25 KNOTS ACROSS THE
COASTAL WATERS OF THE GULF OF MEXICO AHEAD AND ALONG THIS LINE.
THUS THE SMALL CRAFT ADVISORY REMAINS IN EFFECT. IN ADDITION...SEAS
WILL BUILD TO 6 TO 10 FEET OVERNIGHT. STRONG TO SEVERE THUNDERSTORMS
ALSO REMAIN LIKELY. THEREFORE...OPERATORS OF SMALL CRAFT ARE
ENCOURAGED TO REMAIN IN PORT.

BECAUSE OF THE POTENTIAL FOR SEVERE WEATHER...SPOTTER ACTIVATION MAY
BE REQUIRED OVERNIGHT.

REMEMBER... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BLOCK

This ground now

The live radar over the trackEvery 2001 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are

The other tornadoes of October 13, 2001

31 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
October 132:39 AM CDTF1Trinity, TX0.530$10,000
October 132:45 AM CDTF1Polk, TX0.325$30,000
October 134:55 AM CDTF1Jefferson, TX2.015$1.0 million
October 135:05 AM CDTF1Beauregard Parish, LA0.510$50,000
October 137:30 AM CDTF1Baldwin, AL0.130$50,000
October 137:35 AM CDTF0Baldwin, AL0.120$10,000
October 138:39 AM CDTF0Rankin, MS0.230
October 138:45 AM CDTF1Acadia Parish, LA0.510$120,000
October 138:45 AM CDTF0Rankin, MS0.230$10,000
October 139:00 AM CDTF1Vermilion Parish, LA0.510$70,000
October 1310:25 AM CDTF0Copiah, MS0.230
October 1310:30 AM CDTF0Lincoln, MS1.040$30,000
October 1312:55 PM CDTF0Marion, MS0.225$1,000
October 131:00 PM CDTF0Baldwin, AL0.230$20,000
October 131:25 PM CDTF3Baldwin, AL1.0440$250,000
October 131:30 PM CDTF0Lamar, MS0.225$1,000
October 131:35 PM CDTF1Marengo, AL7.1450$40,000
October 131:40 PM CDTF0Baldwin, AL0.230$10,000
October 131:44 PM CDTF2Baldwin, AL0.7200$200,000
October 131:58 PM CDTF0Jones, MS0.225
October 132:20 PM CDTF0Jones, MS0.225$30,000
October 132:38 PM CDTF1Perry, AL1.550$110,000
October 132:45 PM CDTF0Baldwin, AL0.330$30,000
October 133:05 PM CDTF0Clarke, MS0.230$1,000
October 133:40 PM CDTF0Lauderdale, MS0.325$3,000
October 133:59 PM CDTF1Lowndes, MS0.230$80,000
October 134:40 PM CDTF1Santa Rosa, FL0.550$620,000
October 135:35 PM CDTF0Escambia, FL2.0200$250,000
October 136:20 PM CDTF0Plaquemines Parish, LA0.320$10,000
October 1310:15 PM CDTF1Walton, FL1.0100$750,000
October 131:30 AM EDTF1Franklin, FL0.250$330,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.